Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 47, NWS Blacksburg, VA

November 2, 1999Watauga County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Nov 2, 1999, 8:09 AM EST for Watauga County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 2, 1999, 8:09 AM EST (13:09 UTC)
Expired
Nov 2, 1999, 12:10 PM EST
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Watauga County, NC

The radar

The Knoxville radar (KMRX), 153 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1999-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1999-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 021306
FFWRNK
NCC189-021710-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING FOR SMALL CREEKS AND STREAMS
NATIONAL WEATHER SERVICE BLACKSBURG VA
809 AM EST TUE NOV 2 1999

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLOOD WARNING FOR SMALL CREEKS AND STREAMS FOR...
  WATAUGA COUNTY IN NORTHWESTERN NORTH CAROLINA.

* UNTIL 1210 PM EST.

* AT 808 AM... AREA LAW ENFORCEMENT INDICATED VERY HEAVY RAINFALL
  CAUSING SMALL STREAMS AND CREEKS TO REACH BANKFUL.  ANOTHER
  AREA OF VERY HEAVY RAIN IS EXPECTED TO TRACK ACROSS WATAUGA
  DURING MID AND LATE MORNING. THIS HEAVY RAIN WILL LIKELY CAUSE
  SOME SMALL STREAMS AND CREEKS TO FLOOD. IN ADDITION...FLOODING OF
  ROADS IN POOR DRAINAGE AR(EAS WILL OCCUR.
*

<< CALL TO ACTION >> DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

.END/NOGUEIRA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Nov 2, 3:15 AM EST, 4 hours 54 minutes earlier.

Area forecast discussion, Nov 2, 3:15 AM EST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 AM EST TUE NOV 2 1999

OVERALL PREFER ETA SOLN...THE SFC LOW TRACK IS SIMILAR TO THE AVN
AND IT IS NOT WEAKENING THE 5H LOW AS FAST AS THE AVN. MARGINAL
HEAVY RAIN EVENT SETTING UP HERE. ERN SLOPES OF BLUE RIDGE WL BE IN
VERY GOOD UPDLOPE FM ABOUT 09Z-21Z TDY. AREAL COVERAGE OF RAIN SHUD
FILL IN...ESPECIALLY OVER SWRN HALF OF THE CWA BY 12Z. EXPECT 12HR
(12Z-00Z) AMOUTNS OF 2.5 TO 3.0 INCHES IN THAT AREA...WHICH IS STILL
BELOW FFG. FLOODING POTENTIAL COMES WITH CONVECTION ON TOP OF THE
GOOD UPSLOPE RAIN. BEST CHC FOR TSRA WL BE DURING THE AFTN. FA HAS
GOOD POS THETA-E ADV AND SHEAR BUT ONLY MARGINAL INSTABILITY. HIGHER
85H DEW POINTS AND DEEPER MOSITURE ARE WELL EAST OF THE CWA..SINCE
CONVECTION WL BE AS THE UPPER LOW MOVES ACROSS...WL EXTEND MENTION
OF TSRA INTO NW NC/NRV GROUP. SYSTEM SHUD BE MOVING FAST ENOUGH AND
FLASH FLOOD GUIDANCE IS HIGH ENOUGH THAT AFTER COORDINATION WITH
SURROUNDING OFFICES WILL HOLD OFF ON FFA.

NO CHANGES NEEDED TO CURRENT TIMING ON ENDING OF PCPN AND CLEARING
ON WED. FCST FOR THE EXTENDED LOOKS ON TRACK.

.RNK
VA...NONE.
WV...NONE.
NC...NONE.

AMS

In the hours before

Special weather statement, Nov 2, 6:00 AM EST, 2 hours 9 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-021700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 AM EST TUE NOV 2 1999

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS....MAINLY THIS
AFTERNOON...IN THE VIRGINIA AND NORTH CAROLINA PIEDMONT. THE PRIMARY
THREAT FROM ANY SEVERE STORMS WILL BE DAMAGING WINDS.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND STORM
SPOTTER GROUPS SHOULD MONITOR THIS SITUATION AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SKYWARN ACTIVATION BECOME NECESSARY LATER
TODAY.

AMS
Special weather statement, Nov 2, 6:00 AM EST, 2 hours 9 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-021700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 AM EST TUE NOV 2 1999

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS....MAINLY THIS
AFTERNOON...IN THE VIRGINIA AND NORTH CAROLINA PIEDMONT. THE PRIMARY
THREAT FROM ANY SEVERE STORMS WILL BE DAMAGING WINDS.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND STORM
SPOTTER GROUPS SHOULD MONITOR THIS SITUATION AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SKYWARN ACTIVATION BECOME NECESSARY LATER
TODAY.

AMS

Nearby

Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.